Alert archive / New York / Gale Warnings in 2009

Gale Warning 11, NWS New York, NY

March 1, 2009

NWS New York, NY issued this gale warning at Mar 1, 2009, 3:58 AM EST. It took effect at Mar 1, 2009, 4:04 PM EST. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2009, 3:58 AM EST (08:58 UTC)
In effect from
Mar 1, 2009, 4:04 PM EST
Expired
Mar 2, 2009, 6:25 PM EST
In force
26 hr
Issued by
NWS New York, NY

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale warning went out at Mar 1, 12:58 AM EST, 3 hours earlier.

Area forecast discussion, Mar 1, 12:58 AM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1258 AM EST SUN MAR 1 2009

.SYNOPSIS...
ARCTIC HIGH PRESSURE OVER EASTERN CANADA WILL LAY DOWN THE
FOUNDATION FOR A MAJOR WINTER STORM ACROSS THE TRI-STATE AREA
SUNDAY NIGHT INTO MONDAY. INITIALLY...A WEAK AREA OF LOW PRESSURE
BYPASSES THE AREA TO THE SOUTH AND EAST OVERNIGHT...THEN THE MAIN
LOW TRACKS NORTHEAST OFF THE CAROLINA COAST SUNDAY EVENING. THE
LATTER STORM WILL BECOME OF PRIMARY CONCERN AS IT TRACKS TO THE
SOUTH AND EAST OF LONG ISLAND SUNDAY NIGHT AND THEN UP INTO THE
GULF OF MAINE BY MONDAY EVENING. BEHIND THE DEPARTING LOW...STRONG
HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE GREAT LAKES AND REMAINS
OVER THE EASTERN U.S. THROUGH THE MIDDLE OF WEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
THE ATMOSPHERE IS VERY DRY FROM THE SFC UP TO ABOUT 500 MB
(17000 FT) BASED ON THE 00Z KOKX UPPER AIR SOUNDING. LATEST
DEWPOINT DEPRESSIONS AVERAGING 13-18 DEGREES F. AS A RESULT...
PRECIP ACROSS SOUTHERN NJ WILL HAVE A HARD TIME MAKING ITS WAY
INTO THE LOCAL AREA...AND HAVE GONE AHEAD AND DELAYED POPS OVER
THE AREA UNTIL AFTER MIDNIGHT...AND CARRIED CAT POPS OUT EAST FOR
SEVERAL HOURS FROM PRE-DAWN HOURS TO EARLY MORNING. ALSO LOWERED
QPF OVER THE REGION...AND WILL LOOK FOR LITTLE TO NO SNOW/SLEET
ACCUMULATION ACROSS MUCH OF THE CWA...BUT 1/2 INCH TO 1 INCH
SNOW/SLEET ACCUMULATION POSSIBLE ACROSS LONG ISLAND AND EASTERN
CT.

OVERNIGHT LOWS WILL BE NEAR NORMAL LEVELS...RANGING FROM THE
UPPER TEENS WELL NORTH AND WEST...25 TO 30 IN SUBURBS...TO AROUND
FREEZING IN NYC.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY NIGHT/...
A MAJOR WINTER STORM IS ON TAP FOR SUNDAY NIGHT INTO MONDAY AS
A DEEPENING SOUTHERN BRANCH CLOSED LOW GETS PICKED BY AN AMPLIFYING
NORTHERN BRANCH TROF SLIDING ACROSS THE GREAT LAKES AND INTO THE
NORTHEAST.

AFTER SOME LIGHT SNOW IN THE MORNING SUN...MAINLY ALONG THE
COAST...WEAK RIDING BOTH ALOFT AND AT THE SURFACE WILL SHUT DOWN
THE PCPN FOR THE AFTERNOON HOURS. THIS WILL BE A BRIEF RESPITE
THOUGH...AS LOW PRESSURE TRACKS OFF THE CAROLINA COAST IN THE
EVENING. A STRONG COASTAL FRONT DEVELOPS ALONG THE EASTERN
SEABOARD IN THE EVENING...AIDED BY A STRENGTHENING N/NE FLOW (COLD
CONVEYOR BELT). AT THE SAME TIME...A COUPLING JET STRUCTURE
BETWEEN THE TWO BRANCHES OF THE POLAR JET ESTABLISHES DEEP-LAYERED
LIFT AFTER 03Z. THIS RESULTS IN HEAVY SNOWFALL BREAKING OUT DURING
THE LATE EVENING HOURS AND CONTINUING INTO MONDAY MORNING. THERE
IS SOME CONCERN WITH THE PROXIMITY OF THE 85H LOW AND WARM AIR IN
THE MID LEVELS MOVING ACROSS EASTERN LI AND SE CT. THIS WOULD
RESULT IN SOME SLEET MIXING IN AT THE HEIGHT OF THE STORM.
HOWEVER...CURRENT THINKING IS FOR A MAINLY SNOW FORECAST BASED ON
MODEL TRACK CONSENSUS AND THERMAL FIELDS.

MODEL QPF GENERALLY AROUND AN INCH FROM NYC AND POINTS EAST...WITH
HALF AN INCH UP ACROSS NORTHERN PORTIONS OF THE LOWER HUDSON
VALLEY. THIS RESULTS IN SNOWFALL AMOUNTS OF 8 TO 12 INCHES WITH THE
HIGHEST AMOUNTS ACROSS EASTERN SECTIONS AT THIS TIME.

DUE TO THE COMPLEX INTERACTION BETWEEN THE TWO BRANCHES OF THE
POLAR JET...UNCERTAINTY REMAINS IN THE TRACK OF THE STORM. A
DEVIATION TO THE EAST OR WEST BY HUNDRED MILES WOULD HAVE
SIGNIFICANT IMPACTS. RIGHT NOW THOUGH...THE GLOBAL MODEL ENSEMBLE
AS WELL AS THE 18Z NAM WRF...ARE IN REMARKABLY GOOD AGREEMENT.
SHOULD THIS TREND CONTINUE WITH THE 00Z MODEL RUN...WARNINGS WOULD
BE ISSUED OVERNIGHT.

SNOW TAPERS OFF IN THE AFT ON MON WITH STRONG COLD ADVECTION ON
THE BACKSIDE AND WIND GUSTS UP TO 40 MPH. THE TIGHT PRESSURE
GRADIENT ON THE NW FLANK OF THE STORM COULD PRODUCE BLIZZARD
CONDITION AT TIMES. A BLIZZARD WARNING IS NOT OUT OF THE QUESTION.

HIGHS BOTH MON INTO TUE WILL HAVE A DIFFICULT TIME BREAKING
FREEZING AS ANOMALOUSLY COLD AIRMASS IS DRAWN SOUTHWARD BEHIND THE
STORM. OVERNIGHT LOWS WILL BE IN THE TEENS.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
QUIET LONG TERM WITH HIGH PRESSURE OVER THE REGION FOR WEDNESDAY AND
THURSDAY. A FRONTAL BOUNDARY ASSOCIATED WITH LOW PRESSURE SYSTEM
MOVING THROUGH CANADA WILL PUSH ACROSS THE REGION FRIDAY. THIS WILL
BRING SOME RAIN AND SNOW SHOWERS TO THE REGION FRIDAY NIGHT THROUGH
SATURDAY.

TEMPERATURES WILL BE BELOW NORMAL WEDNESDAY AND THURSDAY...WITH MORE
SEASONABLE TEMPERATURES FRIDAY AND SATURDAY.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
OCEANIC LOW PASSING WELL EAST OF THE AREA WILL SPREAD LIGHT SN/IP
ACROSS LI/SOUTHERN CT SUNDAY MORNING. AT QUESTION IS WILL THERE BE
STEADY SN/IP AT LGA/JFK/EWR. VERY DRY AIR IN LOWER LEVELS WILL
INHIBIT SNOWFALL RATES AND HELP KEEP VSBY UP.

ANY PRECIP SHOULD LOWER CIGS/VSBYS TO MVFR BRIEFLY...BUT
CONFIDENCE NOT HIGH ENOUGH TO WARRANT ITS OWN CHANGE GROUP...SO
WILL CARRY AS A TEMPO GROUP FOR NYC TERMINALS. KSWF SHOULD
REMAIN DRY.

HIGH IMPACT SYSTEM SUNDAY NIGHT INTO LATE MONDAY...MAINLY ALL SNOW
FOR THE NY/NJ/CT TERMINALS. PRECIP ONSET IN THE 00-03Z TIMEFRAME.
SEE BELOW FOR FURTHER DETAILS...

OUTLOOK FOR 06Z MONDAY THROUGH THURSDAY...
SNOWFALL RATES MAY REACH 2 INCHES PER HOUR FOR KGON/KISP/KBDR
05-12Z. LGA/JFK ON THE FRINGE OF THESE HIGHER RATES...IN GENERAL
CLOSER TO 1 INCH PER HOUR. LOWER 0.5 TO 1 INCH PER HOUR POSSIBLE
FOR KSWF/KEWR/KTEB. +SN COMBINED WITH STRONG WINDS MAY RESULT AT
COMPLETE WHITEOUT CONDITIONS AT TIMES.

TREND HAS BEEN FOR LESS ICE PELLETS AND MORE SNOW...BUT ALL
AVIATION INTERESTS ARE URGED TO KEEP UPDATED ON THE LATEST
FORECASTS.

VFR CONDITIONS RETURN TUESDAY THROUGH THURSDAY.

&&

.MARINE...
SMALL CRAFT ADVISORY ON OCEAN WATERS CONTINUES...WITH SEAS RUNNING
3-5 FT WITH MARGINAL GUSTS. WILL ISSUE SCA FOR ALL WATERS AS
PRESSURE GRADIENT TIGHTENS WITH THE APPROACH OF LOW PRESSURE.

AS SUCH...EXPECT NORTHEAST FLOW TONIGHT TO INCREASE AS FIRST LOW
PASSES JUST SOUTHEAST OF THE WATERS. COULD OBSERVE A FEW GUSTS TO
GALE FORCE SUNDAY MORNING...BUT FEEL THIS WILL BE SHORT LIVED AND
WILL NOT ISSUE GALE FOR THAT SHORT OF A TIME PERIOD.

THESE NORTHEASTERLY WINDS DECREASE SOMEWHAT SUNDAY AFTERNOON AND
EVENING AS THE FIRST LOW PULLS AWAY AND PRESSURE GRADIENT WEAKENS.
HOWEVER...GALE FORCE WINDS POSSIBLE LATER SUNDAY NIGHT WITH THE
APPROACH OF THE SECOND AND DEEPER LOW PRESSURE. WILL ISSUE GALE
WATCH FOR OCEAN WATERS FOR NOW AS STRONG SCA MORE LIKELY ACROSS AREA
HARBORS/BAYS AND SOUND. FOLLOWED WAVE WATCH III FORECASTS
CLOSELY...WHICH IS IN LINE WITH DATABASE ANYWAY.

SOME LEFT OVER 5 FT SEAS MAY BE POSSIBLE INTO TUESDAY NIGHT.
WINDS AND SEAS FALL BELOW SCA LEVELS WEDNESDAY AND REMAIN THAT WAY
THROUGH MIDDAY FRIDAY. A FRONTAL BOUNDARY WILL PUSH ACROSS THE
AREA WATERS FRIDAY NIGHT WHICH MAY RESULT IN SCA CONDITIONS.

&&

.HYDROLOGY...
EXPECT FROM A FEW ONE HUNDREDTHS OF AN INCH TO AROUND .2 INCHES
OF QPF LATE TONIGHT AND MAINLY SUNDAY MORNING...THEN ANOTHER ROUND
OF FROM AROUND 0.5 INCHES NW TO 1.5 INCHES SE FROM SUNDAY NIGHT
THROUGH MONDAY. EXPECT BOTH EVENTS TO BE PRIMARILY IN THE FORM OF
FROZEN PRECIPITATION SO LITTLE IMMEDIATE HYDROLOGIC IMPACT IS
EXPECTED. IT SHOULD THEN BE DRY THROUGH THE MIDDLE OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
AN EXTENDED PERIOD OF NORTHEAST WINDS EXPECTED TONIGHT THROUGH
SUNDAY NIGHT. THEN WINDS BACK TO THE NORTH AND NORTHWEST
MONDAY...NOT AN IDEAL DIRECTION FOR COASTAL FLOODING. SINCE
ASTRONOMICAL TIDES ARE RATHER LOW...DO NOT FORESEE ANY MINOR COASTAL
FLOODING ATTM. THE MOST VULNERABLE TIDE IS THE SUNDAY NIGHT HIGH
TIDE CYCLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     FOR CTZ005>012.
NY...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     FOR NYZ067>081.
NJ...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON
     FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR ANZ330-335-338-
     340-345.
     GALE WATCH LATE TONIGHT FOR ANZ350-353-355.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR ANZ350-353-
     355.

&&

SYNOPSIS...DW
NEAR TERM...MPS
SHORT TERM...DW
LONG TERM...BC
AVIATION...BS
MARINE...MPS
HYDROLOGY...DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 28, 5:42 PM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
542 PM EST SAT FEB 28 2009

CTZ005>012-NJZ002>006-011-NYZ067>081-011000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
542 PM EST SAT FEB 28 2009

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

LIGHT SNOW WILL DEVELOP ACROSS THE AREA AFTER MIDNIGHT WITH UP TO
AN INCH OF SNOWFALL POSSIBLE ACROSS EASTERN LONG ISLAND...WITH
LESSER AMOUNTS ELSEWHERE. THE SNOW TAPERS OFF IN THE MORNING
BEFORE THE NEXT LOW PRESSURE SYSTEM IMPACTS THE AREA SUNDAY NIGHT
INTO MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY NIGHT AND MONDAY.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-011000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
542 PM EST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ350-353-355-011000-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
542 PM EST SAT FEB 28 2009

...GALE WATCH IN EFFECT LATE SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Mar 1, 3:15 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
315 AM EST SUN MAR 1 2009

CTZ009>012-NJZ002>006-011-NYZ069>081-011415-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
315 AM EST SUN MAR 1 2009

LIGHT SNOW IS EXPECTED TO MOVE ACROSS NYC AND LONG ISLAND DURING
THE NEXT HOUR. INITIALLY...WITH TEMPERATURES AT OR SLIGHTLY ABOVE
FREEZING...A BRIEF PERIOD OF LIGHT RAIN IS POSSIBLE. ALL
PRECIPITATION IS EXPECTED TO CHANGEOVER TO SNOW OR SLEET HOWEVER.
ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS THIS MORNING.

SNOW WILL REACH NORTHEASTERN NEW JERSEY..THE LOWER HUDSON
VALLEY...AND SOUTHERN CT BETWEEN 5AM AND 7AM.

THOSE TRAVELING THIS MORNING SHOULD ALLOW EXTRA TIME TO REACH
THEIR DESTINATIONS...AND USE EXTRA CAUTION AS ROADWAYS MAY BECOME
SLIPPERY.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 3:48 AM ESTWinter Storm WarningOKXBronx, Kings, New York, Orange, Putnam, Richmond and 3 more39 hr

Nearby

Gale Warnings in New York, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.